post-thumb

Pharmacists caution: Millions inaccurately diagnosed with penicillin allergy

  • 2 Min To Read
  • 7 months ago

According to pharmacists, millions of people in the UK mistakenly believe they are allergic to penicillin, which can lead to longer recovery times after infections. Research suggests that 90% of those who have a penicillin allergy on their medical record are not actually allergic when tested. The Royal Pharmaceutical Society (RPS) explains that many people confuse side effects of antibiotics with allergic reactions. Common allergic symptoms include itchy skin, a raised rash, swelling, nausea, breathlessness, coughing, diarrhea, and a runny nose. However, antibiotics themselves can cause nausea or diarrhea, and the underlying infection can also lead to a rash. As penicillin is present in many common and effective antibiotics used to treat various infections, mislabeling individuals as allergic can result in them being prescribed less effective second-choice antibiotics.

Previous research has shown that there were six additional deaths per 1,000 patients in the year after receiving a non-penicillin antibiotic to treat an infection. Tase Oputu from the RPS emphasizes that many individuals are at low or very low risk of having a genuine penicillin allergy and can safely take penicillin after careful investigation. Oputu encourages these individuals to ask their pharmacist about their allergy label the next time they visit their GP. Childhood allergies or those reported many years ago can also settle down and no longer be an issue.

Mild to moderate allergic reactions can typically be treated with antihistamines, while more severe reactions can be life-threatening. Signs of a severe reaction include a raised, itchy skin rash, coughing, wheezing, and tightness of the throat. Common side effects of antibiotics can include nausea, bloating, indigestion, and diarrhea. Individuals who have had a severe reaction in the past would require allergy testing and may be advised to never take penicillin.

The charity Allergy UK highlights that many people have a penicillin allergy label from early childhood without ever being investigated. Efforts are being made nationally to address this issue. However, there are long waiting times to see a specialist allergist for a definitive test. Experts recommend compiling a detailed history of symptoms to remove a penicillin allergy label, which can be presented to a healthcare specialist during a consultation.

The BBC is not responsible for the content of external sites.

Share:

More from Press Rundown